Document Detail


Atrial Flutter Associated with Carboplatin Administration (November).
MedLine Citation:
PMID:  22009999     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
OBJECTIVE:To report a novel case of atrial flutter associated with carboplatin administration and review chemotherapy-related cardiac toxicities, focusing on platinum-containing compounds.CASE SUMMARY:A 69-year-old man with extensive small cell lung cancer and asymptomatic cardiovascular and cerebrovascular disease was inconsistently adherent to his medication regimen. While undergoing carboplatin infusion, he developed atrial flutter. He had no other immediate arrhythmogenic causes of atrial flutter and the arrhythmia spontaneously reverted to sinus rhythm after 24 hours. His condition remained stable until he died 8 days later. The cause of death was unknown and the family declined postmortem examination.DISCUSSION:Although this patient's cardiac history and nonadherence to his medications may have increased his susceptibility to develop atrial arrhythmias, the Naranjo probability scale reveals a possible relationship between atrial flutter and infusion of carboplatin. A literature search revealed other adverse cardiac events due to platinum compounds; however, to our knowledge, this case is the first to describe an association with atrial flutter. A definitive causal link cannot be determined, but this may have been the result of a direct arrhythmogenic effect of treatment or to a novel hypersensitivity reaction. Given the potential deleterious impact of drug-induced arrhythmias, we have reported this case to the Food and Drug Administration as a new adverse effect of carboplatin.CONCLUSIONS:Providers should consider cardiac monitoring during carboplatin infusion in patients with known cardiac disease or at high risk of cardiac complications.
Authors:
Sammy Zakaria; Kit Yu Lu; Veronique Nussenblatt; Ilene Browner
Related Documents :
22645859 - The effects of dynamic saddle annulus and leaflet length on transmitral flow pattern an...
21624789 - Inflammation abnormalities and inducibility of atrial fibrillation after epicardial gan...
10598899 - Development and evaluation of a new canine myocardial infarction model using a closed-c...
22695389 - The effect of revascularization procedures on myocardial infarction incidence rates and...
6475709 - Mechanisms of ventricular arrhythmias in multivessel coronary disease: the effects of c...
7357719 - Effect of acute coronary artery occlusion on local myocardial extracellular k+ activity...
15561339 - Prevalence of right ventricular dysplasia-cardiomyopathy in a non-referral hospital.
8402869 - Retrieval techniques for managing flexible intracoronary stent misplacement.
16812979 - Dual renin angiotensin system blockade in patients with acute myocardial infarction and...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2011-10-18
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  -     ISSN:  1542-6270     ISO Abbreviation:  -     Publication Date:  2011 Oct 
Date Detail:
Created Date:  2011-10-19     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
< Department of Medicine, Johns Hopkins Hospital and Johns Hopkins Bayview Medical Center, Johns Hopkins University School of Medicine, Department of Medicine, Baltimore, MD.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Implementation of an Enoxaparin Protocol for Venous Thromboembolism Prophylaxis in Obese Surgical In...
Next Document:  Lacosamide for the Treatment of Refractory Status Epilepticus (November).